Indiana, 2018

Tornado and Flash Flooding in Indiana, September 7 to 8, 2018

September 7 to 8, 2018 · NWS LMK · 11 events in 4 counties and zones

On September 8th, the remnants of Tropical Storm Gordon was centered in southeast Missouri. Much of the moisture and energy from the system interacted with a stationary front running west to east through Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$97,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On September 8th, the remnants of Tropical Storm Gordon was centered in southeast Missouri. Much of the moisture and energy from the system interacted with a stationary front running west to east through Kentucky. This produced efficient rainfall that caused flash flooding, and the environmental shear was strong enough to produce two tornadoes along the Ohio River in southern Indiana and north-central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 7, 5:48 PM EST, 52 minutes earlier.

Area forecast discussion, Sep 7, 5:48 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
648 PM EDT Fri Sep 7 2018

...Updated Aviation Discussion...

.Short Term...(This evening through Saturday)
Issued at 245 PM EDT Fri Sep 7 2018

Skies remained clear over southern Kentucky for much of today and
the clouds that were over southern Indiana and north central
Kentucky earlier have thinned out considerably, allowing the
attainment of convective temperatures. Isolated showers and a few
thunderstorms have developed in the humid air across Tennessee and
Kentucky and into southern Indiana. This activity will persist into
the early evening hours, then decrease after sunset. The few spots
that get caught under one of these cells could experience some heavy
downpours since the storms are moving slowly and there is plenty of
moisture in the atmosphere for them to work with.

Tonight clouds and rain chances will increase over southern Indiana
and western through northern Kentucky where there will be an
increase in isentropic lift and moisture ahead of former TS Gordon's
remnants and north of an east-west warm front draped across
Kentucky. The best chances for heavy rain will remain to our west in
an area of better low level moisture transport.

On Saturday that east-west warm front will still be in place along
the length of Kentucky while Gordon's circulation moves between
Paducah and St Louis. Widespread rain and embedded thunderstorms
with a heavy overcast can be expected north of the front. South of
the front scattered showers and storms will be possible in the
morning, with more thunderstorm activity developing in the afternoon
as the atmosphere destabilizes. The fact that we will be in the
right front quadrant of a former tropical system and will have a
warm front in the region raises the question of the possibility of
brief tornadoes. Right now it looks like the best chance of spin-ups
will be over the western half of Kentucky and along the warm frontal
boundary where EHI > 1 and shear is maximized. 0-1km SRH and 0-6km
bulk shear will increase as the day progresses, peaking around 100
m2/s2 (SPC SREF median value) and 30-40kt (GFS/NAM/EC) respectively.

.Long Term...(Saturday night through Friday)
Issued at 255 PM EDT Fri Sep 7 2018

...Flash Flooding Threat Through Sunday...

Main focus is on the flooding threat Saturday night into early
Sunday as the surface low, initially hung up near Cape Girardeau,
begins to eject eastward into southern Indiana. Heaviest rainfall
will be along and north of the track of the low pressure center, so
the current structure of the Flash Flood Watch remains in good
shape. Late Saturday night into Sunday still appears to be the prime
time for heavy rain and flash flooding.

Some concern early in the period with the potential for spinup
tornadoes due to easterly surface winds ahead of a northward-lifting
warm front. Lack of instability will be a substantial limiting
factor, so the primary hazard remains heavy rain/flooding. By
midnight Sat night, the front should be running roughly from
Vincennes to Cincinnati.

Forecast precip totals still running above 3 inches in the area
covered by the Flash Flood Watch, tapering down to around 1 inch
across south central Kentucky. The heaviest rain is still expected
to remain over the Wabash basin, thus limiting any lasting impact on
our mainstem rivers. We still expect plenty of short-duration
flooding along our smaller flashier streams anywhere that the
heaviest rain falls.

Sunday and Sunday night the deep moisture starts to taper off from
the west, as drier air wraps around behind the surface low lifting
into SE Michigan. By Sun evening our POPS will range from slight
chance west of I-65 to likely near the I-75 corridor, but the cutoff
will likely be sharper than that.

Monday will run unseasonably cool, especially in the daytime, as the
upper trof opens up and lifts out to the NE. Best chance for a dry
day appears to be Tuesday before our weak flow aloft becomes more
southerly again. Otherwise expect temps to gradually recover back to
climo, with diurnal 20-30% POPs for the latter half of the week.

&&

.Aviation...(00Z TAF Issuance)
Issued at 645 PM EDT Fri Sep 7 2018

As T.D. Gordon approaches the region, chances for showers and storms
will increase through the TAF period.

SDF...VFR conditions are expected overnight with a VCSH possible
this evening.  A better chance for rain and MVFR conditions should
arrive around 10Z.  A morning t-storm and IFR conditions will also
be possible (tempo).  Expect steady rains for much of the day
tomorrow with embedded t-storms and MVFR or possibly IFR conditions.

BWG...VFR conditions are expected through much of the TAF period
except in t-storms which could cause MVFR/IFR conditions.  The best
t-storm chances exist tonight 5-9Z and tomorrow afternoon.

LEX...VFR conditions are expected tonight.  Showers and MVFR
conditions should arrive around 12Z.  Showers and t-storms will be
possible tomorrow afternoon with MVFR or IFR conditions.

HNB...Showers and t-storms at the terminal will continue to cause
MVFR or IFR conditions through 1Z.  For the rest of the night expect
showers and perhaps an isld t-storm.  A break in convection should
occur late tonight.  MVFR cigs should return around 8Z.
Deteriorating conditions will begin around 10Z with the arrival of
steady rains and MVFR to IFR conditions through the end of the TAF
period.  T-storm chances will be highest during the late morning and
afternoon hours tomorrow.

Winds of 4-9 kts will remain from the east at all TAFs except BWG
which will see southerly winds tomorrow afternoon. Higher gusts are
possible in t-storms.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch from Saturday morning through Sunday evening
     for INZ076>079-083-084-089>092.

KY...Flash Flood Watch from Saturday morning through Sunday evening
     for KYZ030>032.

&&

Short Term...13
Long Term...RAS
Aviation...AMS
Hazardous weather outlook, Sep 7, 2:30 PM EST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
330 PM EDT Fri Sep 7 2018

KYZ023>029-033>043-045>049-053>057-061>067-070>078-081-082-081930-
Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Henry-Shelby-
Franklin-Scott-Harrison-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Lewisport, Hawesville, Hardinsburg,
Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville,
New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
330 PM EDT Fri Sep 7 2018 /230 PM CDT Fri Sep 7 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Widely scattered storms are expected early this evening in a moist
and unstable atmosphere. Locally heavy rainfall and gusty winds will
be possible with any storm, in addition to lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread rain and scattered thunderstorms are expected from early
Saturday through Sunday night. Heavy rainfall may cause localized
flooding issues at times.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report rainfall amounts and any flooding,
especially over the weekend.

INZ076>079-083-084-089>092-KYZ030>032-081930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Oldham-Trimble-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Louisville,
La Grange, Bedford, and Milton
330 PM EDT Fri Sep 7 2018 /230 PM CDT Fri Sep 7 2018/

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered storms are expected develop early this evening in a moist
airmass. Locally heavy rainfall will be possible with any slow moving
storm, in addition to lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread rain and scattered thunderstorms are expected early
Saturday through Sunday. Localized flooding is likely, with flash
flooding possible where the heaviest rains occur.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report rainfall amounts and any flooding,
especially over the weekend.

13

In the hours before

Special weather statement, Sep 7, 3:03 PM EST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
403 PM EDT FRI SEP 7 2018

INZ076-072045-
Orange-
403 PM EDT FRI SEP 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORANGE COUNTY...

At 402 PM EDT, a strong thunderstorm was located over Paoli, moving
northeast at 10 mph.

Winds in excess of 40 mph and torrential rainfall are possible with
this storm.

Locations impacted include...
Paoli, Orleans, Orangeville, Leipsic, Woodlawn Grove, Braxtons
Siding, Abydel and Syria.

Torrential rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.

LAT...LON 3869 8631 3868 8631 3848 8649 3848 8659
      3869 8657
TIME...MOT...LOC 2002Z 202DEG 9KT 3855 8651

AMS
Special weather statement, Sep 7, 4:25 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
525 PM EDT FRI SEP 7 2018

INZ083-089-072200-
Perry-Dubois-
525 PM EDT FRI SEP 7 2018

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DUBOIS AND NORTHWESTERN
PERRY COUNTIES...

At 523 PM EDT/423 PM CDT/, strong thunderstorms were located 9 miles
northeast of Holiday World. THe storms were showing little overall
movement.

Winds in excess of 30 mph are possible with these storms. In
addition, torrential rain is occurring which could produce local
temporary flooding of low spots and a few roads.

Locations impacted include...
Ferdinand, Adyeville, Sassafras, Siberia, Saint Henry, Johnsburg and
Kitterman Corners.

LAT...LON 3823 8700 3829 8682 3829 8668 3818 8668
      3818 8679 3821 8679 3820 8701
TIME...MOT...LOC 2123Z 244DEG 5KT 3822 8683

TWF
Local storm report, Sep 7, 4:36 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
536 PM EDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     2 N ALBANY              36.72N 85.14W
09/06/2018                   CLINTON            KY   EMERGENCY MNGR

            DAMAGE TO AN OUTBUILDING NEAR ALBANY.

&&

MRC
Special weather statement, Sep 7, 5:54 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
654 PM EDT FRI SEP 7 2018

INZ084-072330-
Crawford-
654 PM EDT FRI SEP 7 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CRAWFORD COUNTY...

At 653 PM EDT, a strong thunderstorm was located near Carefree Town,
moving northwest at 15 mph.

Winds in excess of 40 mph and torrential rainfall are possible with
this storm.

Locations impacted include...
Carefree Town, Leavenworth, Curby, Grantsburg, Riddle, Fredonia,
Beechwood, Switzer Crossroads, Sulphur and Carefree.

Torrential rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.

LAT...LON 3835 8639 3820 8631 3819 8631 3818 8633
      3820 8635 3820 8636 3819 8638 3817 8638
      3816 8642 3819 8646 3821 8646 3821 8648
      3828 8656
TIME...MOT...LOC 2253Z 152DEG 14KT 3821 8640

AMS

The radar

The Evansville,IN radar (KVWX), 68 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 flash flood, 1 flood, 1 tornado. Local standard time, as filed.

Flood, Dubois

When
September 7, 6:40 PM EST to 7:10 PM EST
Where
Dubois County, 1.67 mi N of Huntingburg Arpt to 0.99 mi NNE of Huntingburg Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.274, -86.945

A section of Highway 200 W was closed by high water.

Tornado, Perry

When
September 8, 2:38 PM EST to 2:44 PM EST
Where
Perry County, 1.05 mi N of Tell City to 2.44 mi NE of Tell City
Rating
EF0
Path length
1.75 mi
Path width
80 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
37.965, -86.770

The tornado touched down on Main Street in Tell City, midway between Steuben and Winkeireid Streets, doing minor damage to one roof and bending an amateur radio antenna tower. Moving east-northeast, the tornado damaged roofs and snapped several large tree limbs, as well as toppling a large but rotting tree that crushed the roof of a garage. A small shed was lofted out of its yard and became entangled in utility lines 30 yards to the northeast. As it crossed Winkeireid Street between 10th and 11th Streets, it buckled in a large overhead door and caused minor damage to the roof of the Indiana Southern Power building. Continuing to the northeast, a large metal carport was lifted and blown 50 feet north into neighboring trees, and more tree limbs were snapped, while a vinyl fence was blown northwest, as was a large trampoline and a patio umbrella, which was entangled in utility lines northwest of its origin.

The tornado continued to cause tree damage as it moved east of 14th street into a more rural area. On Brushy Fork Rd, the tornado snapped the trunks of three large trees, then continued northeast into a wooded area. The last evidence of the tornado was at the north end of Quaker Rd, where small branches were broken.

Thunderstorm Wind, Perry

When
September 8, 3:14 PM EST to 3:16 PM EST
Where
Perry County, 0.54 mi E of Leopold
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.100, -86.570

Trees were reported down.

Thunderstorm Wind, Crawford

When
September 8, 3:27 PM EST
Where
Crawford County, Sulphur
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
38.230, -86.470

A tree blew down on a power line.

Thunderstorm Wind, Harrison

When
September 8, 3:56 PM EST
Where
Harrison County, 2.07 mi N of Dogwood
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.130, -86.080

A tree fell down across Lake Road.

Thunderstorm Wind, Harrison

When
September 8, 4:04 PM EST
Where
Harrison County, 1.34 mi W of New Salisbury
Measured
53 kt (61 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.322, -86.124

A tree fell down along Mayden Trail between Whiskey Run Road and State Road 64.

Thunderstorm Wind, Crawford

When
September 8, 4:54 PM EST
Where
Crawford County, 0.8 mi NW of Leavenworth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.207, -86.362

A tree blew down on State Road 62.

Thunderstorm Wind, Perry

When
September 8, 5:00 PM EST to 5:05 PM EST
Where
Perry County, 1.29 mi ESE of Troy
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.990, -86.780

Multiple trees were reported down between Tell City and Troy.

Flash Flood, Crawford

When
September 8, 6:50 PM EST to 7:10 PM EST
Where
Crawford County, 1.1 mi NNE of Pilot Knob to 1.14 mi NNE of Pilot Knob
Cause
Heavy Rain
Property damage
$2,000
Reported by
NWS Employee
Coordinates
38.294, -86.340

A creek flowed out of its banks and flowed through a barn. Much of the owner's yard was underwater.

Flash Flood, Harrison

When
September 8, 7:15 PM EST to 7:45 PM EST
Where
Harrison County, 0.88 mi SW of Corydon to 0.8 mi SSE of Corydon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.210, -86.130

Major flooding was reported in Corydon. Water covered roads that do not normally flood.

Flash Flood, Dubois

When
September 8, 7:45 PM EST to 8:15 PM EST
Where
Dubois County, 0.38 mi SW of Birdseye to 3.22 mi ESE of Birdseye
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.316, -86.704

State Road 145 was closed due to high water from Interstate 64 in Perry County north to State Road 64 near Birdseye.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyThe tornado archive for Indiana, 2018Warnings in Indiana, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783732, 783733, 783738, 783740, 783742, 783743, 783744, 783745, 783728, 783730, 783731.